What does my engineering manager do all day?

Michael is a great delegator. He never does any work himself, ever.

I officially transitioned from a lead frontend engineer to a senior engineering manager this year and wanted to provide some insight into the age-old question: what does my manager even do all day?

I took a fairly average week from my Outlook calendar and formatted it to what you see below. If you add up all the “free time” between all my meetings in a 9–5 window, I had 4 hours in this particular week to “work” on things.

What do you think? Is this what you expected? Are you an engineer and think I’m wasting time? Are you a manager and think I’m terrible at time management? Which meetings would you cut?

Monday

7:30 AM — Tech operations center daily briefing (production issue post-mortems)

9:00 AM — Sr. director staff meeting

10:00 AM — Team #1 standup

10:30 AM — Team #2 standup

11:00 AM — Sr. director 1-on-1

11:45 AM — Meeting for increasing ads size

12:00 PM — Lunch & anti-racisim webinar

1:00 PM — Team #1 quarterly NPS survey review

2:00 PM — Team #2 quarterly NPS survey review

3:00 PM — Ad-hoc status update for time sensitive feature

3:30 PM — 30 min free time!

4:00 PM — Discuss boundaries between app teams and platform with director & sr. director

4:30 PM — 30 min free time!

Tuesday

7:30 AM — Tech operations center daily briefing (production issue post-mortems)

8:00 AM — Team #2 inter-team standup (with a partner team)

8:30 AM — Webinar for distributed ledgers in enterprise

9:30 AM — Super-group (pillar) weekly experience review

10:00 AM — Team #1 standup

10:30 AM — Team #2 standup

11:00 AM — 30 min free time!

11:30 AM — 1-on-1 with scrum master

12:00 PM — Doctor’s appointment

1:00 PM — Vendor bi-weekly status updates for upcoming major product test

2:00 PM — 1 hour free time!

3:00 PM — Interview for a senior engineer for another team

4:00 PM — Pro-bono project touch-base

4:30 PM — 30 min free time!

Wednesday

7:30 AM — Tech operations center daily briefing (production issue post-mortems)

8:00 AM — API migration monthly status update

9:00 AM — Holidays peak preparation meeting for team #1

9:30 AM — Discussing baseline performance metrics with engineer

10:00 AM — Organization-wide holidays peak kick-off

11:00 AM — Standup & backlog grooming with team #2

12:00 PM — Lunch!

1:00 PM — Standup & backlog grooming with team #1

2:00 PM — 1-on-1 with engineer A

2:30 PM — 1-on-1 with engineer B

3:00 PM — Team #2 sync up with SEO consultants

3:30 PM — 1-on-1 with engineer C

4:00 PM — 1-on-1 with engineer D

4:30 PM — Going-away get together for team #2 member

Thursday

7:30 AM — Tech operations center daily briefing (production issue post-mortems)

9:00 AM — Lead engineer bi-weekly touch-base & discussion of top-of-mind engineering topics

10:00 AM — New leader development pilot

11:30 AM — 30 min free time!

12:00 PM — Lunch & catching up with former manager

1:00 PM — 1-on-1 with engineer E

1:30 PM — 1-on-1 with engineer F

2:00 PM — 1-on-1 with engineer G

2:30 PM — 1-on-1 with engineer H

3:00 PM — Team #1 virtual happy hour

3:30 PM — Meeting to understand and prioritize new feature request from partner team

4:00 PM — Pro-bono meeting to set up client account

4:30 PM — 30 min free time!

Friday

7:30 AM — Tech operations center daily briefing (production issue post-mortems)

10:00 AM — Migration milestone bug bash

11:30 AM — 1-on-1 with product partner director

12:00 PM — Lunch!

1:00 PM — Holidays peak preparation meeting for team #2

2:00 PM — 50 days of learning

Sr Engineering Manager @ Target Tech